Tangent Edge

Austere, Survival and Disaster Medicine

Excited Delirium (ExD)

 

ExD Defined:

Excited Delirium is a brain disorder.  This disorder is usually drug-related (cocaine or "crack", PCP or "angel dust", methamphetamine, amphetamine or amphetamine derivatives such as Ecstasy (MDMA)), but can occur in non-drug users as well.   Excited Delirium may also occur in subjects suffering from hypoglycemia (low blood sugar), hypoxia and metabolic disorders.

 

The presentation of excited delirium occurs with a sudden onset, with symptoms of bizarre and/or aggressive behavior, shouting, paranoia, panic, violence toward others, unexpected physical strength, and hyperthermia. Hyperthermia is a harbinger of death in these cases.  The dispatch is usually for suspicious activity or a “naked person” walking down the street.

 

ExD Signs and Symptoms:

Victims of excited delirium display sudden onset of paranoia and alternate between calm behavior and extreme agitation. When confronted by police, who are invariably called to the scene, the victim intensifies the violence and paranoia. An intense struggle ensues, where the victim exhibits incredible "superhuman strength” and is impervious to the usual techniques of pain control, including pepper spray, baton strikes, and in some cases even TASER deployment.

 

The intense struggle requires the efforts of many officers, who are finally able to restrain the victim and apply ankle and/or wrist restraints. Usually, within minutes of being restrained, the victim loses all vital signs.

 

Core body temperatures average 105 degrees.  Subjects will often be naked or partially disrobed due to the elevated body temperature. 

 

Resuscitation of these cases often results in a failed course of hospital treatment, characterized by a fatal sequence of rhabdomyolysis and renal failure.

 

Things to Look for:

Aggressiveness
Combativeness
Hyperactivity
Extreme Paranoia
Unexpected Strength 
Incoherent Shouting

Partial or Full Disrobing

Excessive Sweating

 

 

What to Do:

Early recognition is key to safety and survival.  Recognition should start with dispatch having a familiarity with the signs and symptoms and sending the appropriate emergency response.

 

Have multiple officers available to restrain and subdue the subject.  Due to the “super human strength” multiple officers will be required to keep officers and the subject from becoming injured.

 

Activate EMS response as soon as possible.  Allow them to approach when safe to do so.

 

Once subdued and restrained, the subject should be moved from a prone position into a sitting or supine position.  This will help to reduce respiratory effort and increase the availability of oxygen to the body.

 

Depending on EMS protocols, medical responders may be able to sedate the subject to reduce their level of combativeness and anxiety.  Check with EMS to see if they are able/willing to assist.

 

Subject can be placed on a backboard to be further restrained and facilitate movement to and from the stretcher and ambulance.  Place multiple pairs of handcuffs on the subject so that EMS will be able to access the arms for placement of IV’s for fluid resuscitation and medication administration.  A cervical collar (c-collar) can be placed on the subject to keep them from moving their head and subsequently biting you.

 

The subject will need to be transported to the Emergency Department for rapid cooling and treatment of rhabdomyolisis, hyperkalemia and kidney failure.

 

Rhabdomyolysis is the breakdown of muscle fibers that leads to the release of muscle fiber contents (myoglobin) into the bloodstream. Myoglobin is harmful to the kidney and often causes kidney damage.

 

Ideally responders should have protocols in place and practice their response to these types of incidents.  Pre-planning and deliberate execution can enhance the outcomes of the incidents.

Please note:

The opinions expressed here are mine and are not those of my employer and should not be construed as such or as an official stance or policy on the topic.

Views: 88

Comment by Diamond on August 14, 2012 at 9:56am

Steve,

As a medical responder, can the treatment modality for this patient after recognition, be:

1. Restraint (with 3rd rider)

2. IV fluid (NaCl) at wide open or KVO

3. Sedation

4. Rapid cooling with ice packs under the armpits, neck and groin

5. Call forward for security standby

Comment by Diamond on August 14, 2012 at 10:01am

Great info.

Bath salts are on the rise and now largely compares with "Zombies" attack due to similarity of the person attempting to eat the flesh of another human or excessively bite.  All medical responders pre and in hospital need to learn escape techniques and restraining.  It is very dangerous to assume that there will be enough personnel (law enforcement or security) nearby to help control the situation.  Personal safety is the sole responsibility of each individual.  "nuff said"

Comment by Steve on August 14, 2012 at 4:45pm

Diamond,

Your treatment modality is spot on.  The biggest factor may be safety depending on the patient's actions.  Fluids would probably be KVO because BP will usually be high.  Sedation is going to be key to defuse the situation and bring down the patients BP.

Bath Salts are huge right now.  We're seeing more and more of this.  Usually Bath Salts are laced with amphetamines and who knows what else.  You are very correct in re-stating the safety aspect.  Do not attempt to subdue these folks without enough help.  It's not worth getting hurt over those that choose to abuse themselves.

Comment

You need to be a member of Tangent Edge to add comments!

Join Tangent Edge

© 2018   Created by Adin Storm.   Powered by

Badges  |  Report an Issue  |  Terms of Service